Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 32, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Feb 27, 2017, 12:58 PM CST for East Feliciana Parish, West Feliciana Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 27, 2017, 12:58 PM CST (18:58 UTC)
- Expired
- Feb 27, 2017, 1:30 PM CST
- In force
- 32 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties East Feliciana Parish, LA, West Feliciana Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 389 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
909
WUUS54 KLIX 271858
SVRLIX
LAC037-125-271930-
/O.NEW.KLIX.SV.W.0032.170227T1858Z-170227T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
1258 PM CST MON FEB 27 2017
The National Weather Service in New Orleans has issued a
* Severe Thunderstorm Warning for...
Northeastern West Feliciana Parish in southeastern Louisiana...
Northwestern East Feliciana Parish in southeastern Louisiana...
* Until 130 PM CST
* At 1258 PM CST, a severe thunderstorm was located near St.
Francisville, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
St. Francisville, Norwood, Wakefield and Spillman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3100 9137 3100 9102 3076 9140 3083 9150
TIME...MOT...LOC 1858Z 229DEG 32KT 3083 9140
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
897
WWUS54 KLIX 271928
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
128 PM CST MON FEB 27 2017
LAC037-125-271937-
/O.EXP.KLIX.SV.W.0032.000000T0000Z-170227T1930Z/
West Feliciana LA-East Feliciana LA-
128 PM CST MON FEB 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WEST FELICIANA
AND NORTHWESTERN EAST FELICIANA PARISHES WILL EXPIRE AT 130 PM CST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3100 9137 3100 9102 3076 9140 3083 9150
TIME...MOT...LOC 1927Z 229DEG 32KT 3099 9119
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 8:36 AM CST, 4 hours 22 minutes earlier.
Area forecast discussion, Feb 27, 8:36 AM CST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
836 AM CST Mon Feb 27 2017
.SOUNDING DISCUSSION...
Sonde failure at 30 seconds however second release went well. Not much
parcel inhibition this morning. Surface to 3KM lapse rate 15C with 26C
850 to 500mb. Fairly saturated from HSFC to H12Kft past the freezing
level at H11.6Kft. PW measured at 1.41in. Shear evident in the wind
profile from the SFC to 700mb. BRN shear calculated at 94 m2/s2 with
the SFC to 3KM shear at 27kt. Enough instability for thunderstorms today
with some approaching severe. Better chances moving west and north of
the station. Shear not the best, however enough that an isolated tornado
can not be ruled out. /KEG/
&&
.PREV DISCUSSION... /issued 343 AM CST Mon Feb 27 2017/
SHORT TERM...
An upper level jet couplet will briefly reside over the area
creating some additional forcing aloft today. The prime period of
the strongest lift will exist from now through the mid-afternoon
hours. Forcing should begin to diminish through the late
afternoon and evening hours as the jet couplet shifts away from
the area, and the region comes under the influence of increasing
subsidence and negative vorticity advection.
No significant low level feature is noted to serve as a focus of
convective initiation today, but the highest omega and greatest
over instability looks to be over the northern third of the
forecast area. SBCAPE values of 1500 to 2000 J/KG and MLCAPE
values of close to 1000 J/KG are expected across a large portion
of Southwest Mississippi and the Baton Rouge region this morning
and early afternoon. Fortunately, wind shear will be somewhat
limited across the area. The strongest shear will be located over
the same area with the highest instability where 0-6km bulk shear
of 50 to 55 knots could occur. Given the shear and instability
values noted, some stronger storms could develop over the north
and northwest parts of the forecast area. An isolated severe
thunderstorm could develop, but the overall threat is limited at
best. If severe storms develop, mid-level lapse rates of around
7.0C/km would support some hail development. The 0-6km shear value
of around 50 knots would also support some strong wind gusts
coming from any severe storm. Farther to the south and east, the
threat of severe storms is basically nil due to a lack of decent
shear and less overall instability.
The increased subsidence and negative vorticity advection over the
area will persist through tomorrow. The biggest result from this
subsidence will be a drying and warming of the mid-level airmass
resulting in the production of a fairly strong mid-level cap. This
cap will effectively limit cloud development during the day
tomorrow, and as a result most of the forecast area is expected to
remain warm and dry tomorrow. Highs will easily climb into the
lower to middle 80s which is near record territory. Only the far
northern part of the CWA in Southwest Mississippi may see enough
weakness in the cap to allow for isolated showers and
thunderstorms. Any convection should dissipate by Tuesday evening
as instability decreases with the loss of daytime heating.
Wednesday will be a day of transition as a strong long wave trough
moving through the Plains and into the Midwest and Northeast will
drive a fairly strong cold front through the forecast area. Strong
low level forcing along the front combined with increased positive
vorticity advection aloft will favor the development of showers
and thunderstorms throughout the day on Wednesday as the front
sweeps through the area. There will be a limited threat of severe
thunderstorms on Wednesday mainly due to continued steep mid-level
lapse rates and decent SBCAPE of around 1000 to 1500J/KG.
Directional shear values will remain limited, but 0-6km speed
shear should support some tilting of updrafts and the development
of a few strong to possibly severe thunderstorms Wednesday
afternoon. Shear values once again will be highest over the
northern third of the CWA, and this area will have the highest
risk of a potential severe thunderstorm developing. Temperatures
will remain quite warm ahead of the front, and daytime highs are
expected to climb back to near 80 degrees.
Conditions will gradually improve Wednesday night in the wake of
the front as a drier and more stable airmass moves in. However,
some lingering low level cloud cover and showers could affect
coastal portions of the forecast area through the overnight hours.
Temperatures will also begin to cool dramatically behind the front
with lows dipping back into the 40s and lower 50s Wednesday night.
LONG TERM...
A cool and stable airmass will dominate the Gulf South for
Thursday and Friday. Northeast flow will keep 925mb temperatures
at around 45 degrees which is supportive of surface highs in the
middle 60s. Subsidence aloft and the dry airmass should keep
skies mostly clear both days. These clear skies will allow lows
to dip into the upper 30s and 40s both Thursday and Friday nights.
Heading into the upcoming weekend, model guidance has become a bit
less bullish on the strength of a low pressure system moving out
of Texas and across the Gulf South. Both models now show a much
weaker and more open shortwave feature sliding through the region.
With less overall lift influencing the baroclinic zone over the
western Gulf of Mexico, the low level reflection of the upper
level low will be much weaker for Saturday and Sunday. Given this,
now expect to see only isolated showers by Saturday afternoon
mainly due to some lingering dry air in the mid-levels. There will
be little to no instability to speak of, and winds will remain
easterly through the day, so thunderstorms are currently not
anticipated to develop on Saturday.
Heading into Sunday, continued moisture advection into the area,
and a stronger onshore flow in the mid-levels will result in
higher precipitable water values and greater rain chances. Some
weak forcing will remain over the area as a vorticity max slides
through on the back of a largely zonal flow regime in the upper
levels. This vort lobe should provide just enough lift to spark
off some scattered convection as temperatures warm into the middle
70s.
AVIATION...
MVFR ceilings have moved into the northwest half of the area,
affecting KMCB, KHDC, KBTR and KHUM. Scattered showers moving
northeastward across the area as well. No lightning associated with
these storms, the closest lightning is north of Interstate 20.
MVFR conditions should overspread remaining terminals over the next
several hours. Scattered SHRA and TSRA will be expected across most
terminals during the day, but will try to focus best chances of TSRA
on a 3 or 4 hour period based on mesoscale modeling for 12z TAF
package. With the passage of the upper trof around 21z, expect most
precipitation to be gone by 00z. Will still have potential for low
ceilings, MVFR to IFR, overnight, but should see some improvement
from the south. 35
MARINE...
Will carry Exercise Caution headlines for the open waters today,
until winds ease somewhat after the upper trough passage. Winds
should then generally be in the 10-15 knot range for much of Tuesday
and Wednesday ahead of the next front. Small Craft Advisories will
be necessary beginning Wednesday night, with some sort of marine
headline likely through the end of the week. 35
DECISION SUPPORT...
DSS code: Blue.
Deployed: NOLA EOC.
Activation: None. Activities: Support for City of New
Orleans through Tuesday. Monitoring convective trends.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 76 65 83 65 / 70 30 20 10
BTR 78 67 84 67 / 50 30 10 10
ASD 77 66 82 65 / 60 30 10 10
MSY 78 67 82 67 / 60 30 10 10
GPT 75 66 78 66 / 50 30 10 10
PQL 77 65 79 65 / 40 30 10 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&Hazardous weather outlook, Feb 27, 12:48 PM CST, 10 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 1248 PM CST Mon Feb 27 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-280700- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 1248 PM CST Mon Feb 27 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...This Afternoon and Tonight There is a marginal risk of severe thunderstorms mainly north and west of Lake Pontchartrain and southwest Mississippi today. The primary threat will be damaging wind gusts and some hail during the afternoon...possibly into the early evening hours. Thunderstorms are also expected in coastal areas. Persons taking part in outdoor activities regarding Lundi Gras festivities should stay alert to the weather situation. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A cold front will move through the area Wednesday night bringing another round of thunderstorms. A few of these storms could become strong to severe...mainly over southern Mississippi and portions of southeast Louisiana along and north of Interstate 12. Strong northerly winds of 20 to 25 knots are expected over the coastal waters Wednesday night and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday.
In the hours before
Special weather statement, Feb 27, 11:50 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1150 AM CST MON FEB 27 2017
LAZ050-071-072-271830-
Livingston LA-Northern Tangipahoa LA-Southern Tangipahoa LA-
1150 AM CST MON FEB 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LIVINGSTON AND
CENTRAL TANGIPAHOA PARISHES UNTIL 1230 PM CST...
At 1150 AM CST, Doppler radar was tracking a strong thunderstorm near
Independence, or 9 miles southwest of Amite, moving northeast at 25
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Amite, Amite City, Independence, Wilmer, Natalbany and Tickfaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3085 9030 3063 9027 3053 9060 3062 9067
3065 9063 3065 9057 3070 9057 3088 9032
TIME...MOT...LOC 1750Z 239DEG 20KT 3061 9058The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 11:50 AM CST | Special Weather Statement | LIX | Tangipahoa | 40 min |
| Feb 27, 12:57 PM CST | Severe Thunderstorm Warning | LIX | Washington | 33 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.